Tegretol and Fluoxetine (Prozac)

Hand of Blood

Stalwart
Messages
493
Reaction score
0
Points
91
Hey guys I had so far took 1 tablet of prozac before seeing on the leftlet inside that tegretol is the only AED that it affects, then reading on the websites that the two can be toxic together... now im terrified to take anymore! its scary when it only lists the one tablet rather than all of them or some of them.
what is you experiance on the 2 meds?
Which antidepressant is the safest?

so far after im getting some sick feeling, drowsy and twitching.

I have already tried citalopram and it didnt work at all :( thanks in advance
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,771
Reaction score
229
Points
173
In general, the SSRIs are considered the first-line choices for folks suffering from epilepsy and depression. (The SSRIs include Prozac, Celexa, Lexapro, Paxil and Zoloft). But it makes a BIG difference what kind of depression you are suffering from as well as which epilepsy med you are on. There are different kinds of interactions depending on dosage and how an individual med is metabolized. So what works well for one person may not work well for you. For this reason you should check first with your neuro about whether it makes sense to stay on the tegretol (by modifying the Tegretol dose) or consider a different anti-depressant.
 

Lisa36

Member
Messages
18
Reaction score
0
Points
11
I have read that SSRI’s can raise the plasma concentration of carbamazepine when taken together, therefore inducing the water retention/low sodium side effect of carbamazepine. I always experienced water retention with carbamazepine, even when taken by itself, but especially if it was combined with a drug known to raise its plasma levels. You should ask your doctor if this is what is causing your symptoms as well. For me, this side effect quickly resolved itself once I discontinued or reduced one of the drugs.
 

Hand of Blood

Stalwart
Messages
493
Reaction score
0
Points
91
I don't really understand what that means lol
i just know I want to change from tegretol but I have to be referred to neuro again which will takes ages, I feel I need something now for depression I'm going about mad lol
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,771
Reaction score
229
Points
173
Can you get a referral to a psychiatrist/therapist who will prescribe a different anti-depressant, one that doesn't interact with Tegretol? Make sure the therapist is aware that you're taking the Tegretol.

Alternately, you could contact the neuro's office (or your PCP's office) and tell them that you need an emergency appointment to discuss meds because of the depression -- you should be able to schedule something quickly.
 

Porkette

Veteran
Messages
1,715
Reaction score
164
Points
173
I know everyone is different but I was told not to take antidepressants while on seizure meds because the antidepressant will mess up
the seizure med I've learned to just keep busy and that has helped me a lot along with writing or listening to music.
Tegretol can be a tricky med to deal with what you should do is ask your pharmacist what would be the best antidepressant to
take while on tegretol I've found that my pharmacist knows much more about the seizure meds and what's safe to take with them
more than my Dr.

As Nakmova mentioned speak to your neuros office and see if you can get in with a therapist or even better a neuropsychiatrist
this is who I saw before and after brain surgery and they found I was more emotional because the seizures were coming from the right
temporal lobe then I was told to take vitamin B12 and that made a big difference for me and I was happier and more calm.
Wishing you only the best and May God Bless You,
Sue
 

billy123

Member
Messages
15
Reaction score
9
Points
23
Hey guys I had so far took 1 tablet of prozac before seeing on the leftlet inside that tegretol is the only AED that it affects, then reading on the websites that the two can be toxic together... now im terrified to take anymore! its scary when it only lists the one tablet rather than all of them or some of them.
what is you experiance on the 2 meds?
Which antidepressant is the safest?

so far after im getting some sick feeling, drowsy and twitching.

I have already tried citalopram and it didnt work at all :( thanks in advance

Look into GABA. You can get it at any Vitaminne Shoppe. It does wonders for depression and breaks through the blood/brain barrier
 

Loopy Lou

Veteran
Messages
2,395
Reaction score
92
Points
173
I take mirtazepine but at a low dose. My epilepsy medications at the moment are Briviact and Clobazam. Mirtazepine is the only one my docs would prescribe me. It does make me extra sleepy though, so i had to weigh up feeling as crappy as i did mentally against needing to sleep more. Definitely head back to the docs and ask can it be changed. Sometimes GPs don't check for interactions between medications
 

HumbleDeer

Pillar
Messages
75
Reaction score
16
Points
38
You probably can't really sleep off your Remeron/mirtazapine sedation. The amount of sleep sadly doesn't change the amount of sedation you get from a chemical/biological standpoint so most of it is probably collateral if you don't sleep well :p

If you're worried about interactions you can also contact a pharmacy. They're usually trained to notice interactions too, and you can ask them about it or what to look for to ring the alarm bell.
 
Top